MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72203706
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case- (b)(4).
 
Event or Problem Description
It was reported that during, a shoulder surgery using healicoil, the initiator was removed and the anchor was inserted into the bone following the procedure, at the time of selecting the sutures, these came out of the anchor without apparent cause.The anchor was left inside the patient.The procedure was completed using another healicoil in a second bone hole with a delay shorter than 30 minutes.No further complication was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was no relationship found between the returned device and the reported incident.A visual inspection revealed that the anchor had been deployed and was not returned with the device.The prongs at the tip of the device were standard.There was minimal debris.The sutures were returned and did not appear to have any issues.The suture ends were heat sealed, implying that they had not been cut, but had either been pulled through the suture holder on the anchor or snapped the suture holder.It cannot be determined without the anchor present.A functional evaluation could not be performed without the anchor present.The release mechanism was able to be depressed as expected.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: ¿ read these instructions completely prior to use.¿ breakage of the suture anchors can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.¿ use of excessive force during insertion can cause failure of the suture anchor or insertion device.¿ inadequate bone quality could result in loss of fixation or pullout of the suture anchor.¿ do not use sharp instruments to manage or control the suture.The complaint was not verified and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event internal complaint reference: (b)(4).

Brand Name
HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11045326
Report Number1219602-2020-02104
Device Sequence Number11435889
Product Code MAI
UDI-Device Identifier00885554031416
UDI-Public00885554031416
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Model Number72203706
Device Catalogue Number72203706
Device Lot Number50738893
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Initial Date Received by Manufacturer 11/26/2020
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date04/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age33 YR